Michigan, 2022Flood and Hail in Michigan, July 17 to 21, 2022
July 17 to 21, 2022 · NWS IWX · 12 events in 3 counties and zones
Isolated severe thunderstorms over southeast Lake Michigan arrived onshore and produced periodic wind damage and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $144,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms over southeast Lake Michigan arrived onshore and produced periodic wind damage and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 17, 2:26 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 17, 2:26 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
326 PM EDT Sun Jul 17 2022
.SYNOPSIS...
Issued at 325 PM EDT Sun Jul 17 2022
Rain, heavy in some locations, will continue into the first half of
tonight. By Monday afternoon, sunshine returns. Heat and humidity
will build in the coming days with the heat index reaching the upper
nineties on Wednesday.
&&
.SHORT TERM...(This Evening through Monday)
Issued at 325 PM EDT Sun Jul 17 2022
Rain has become more widespread over the past hour or two in two
distinct areas. The first is in a broad area south and east of
Fort Wayne, while the second is along the IN-MI state line. There
are flood concerns in the southeast where 2 to 3 inches of rain
has been reported and rain continues. As of this writing, this is
being addressed via a flood advisory. To the north, rain cells are
moving slowly so there is some flood concern if they persist long
enough. Our team will continue to monitor this.
Rain chances continue tonight through as improved 700-mb moisture
moves through and the trough aloft tracks east. Those toward
northwest Ohio could see lingering showers past daybreak Monday, but
most of northern IN and southeast MI will be dry. Sunshine is
expected by Monday afternoon with high temperatures in the mid-80s.
&&
.LONG TERM...(Monday Night through Sunday)
Issued at 325 PM EDT Sun Jul 17 2022
A ridge builds in Monday night and through Tuesday keeping things
dry, but turning up the heat with highs near 90 degrees. Meanwhile,
in the Northern Plains, a strong upper-level low is brewing and will
dive east-southeast through the U.P. early Wednesday. The Storm
Prediction Center has placed part of northwest IN and southwest MI
in a marginal risk for severe weather ending Wednesday morning, but
moisture return to our area looks questionable. Additionally, the
best forcing for thunderstorms is to our north. So, still not too
confident on the low severe thunderstorm chance. I suspect most of
the activity will stay north of our area.
Instead, the "better" chance for thunderstorms is Wednesday
afternoon and evening as the cold front associated with that upper-
level low sweeps through. But even this is just a 20-30% chance
right now. In the wake of this cold front, Thursday's highs would be
knocked down into the 80s. Highs near 90 return for Friday and the
weekend. As a ridge takes shape over the Desert Southwest late this
week, we could face frequent shower and thunderstorm chances as
numerous disturbances aloft pass by. The operational models vary at
this distance, so, I'll keep POPs low for the time being.&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 130 PM EDT Sun Jul 17 2022
A developing area of low pressure moves through the area this
afternoon into tonight. This provides continued chances for showers
and perhaps a storm, more likely at FWA. SBN likely receives
times of showers, but its chance for TSRAs is more limited. Dry-
advecting northerly flow keeps flight conditions at VFR, and at
times into MVFR, this afternoon for SBN. However, FWA likely stays
in MVFR with the continued moist advection. As night falls across
the area, MVFR to IFR stratus likely overtakes FWA where
warm/moist advection continues. With SBN more to the northwest of
the warm/moist advection, it may stay more in MVFR to VFR into
Monday morning, but that'll depend on the ultimate warm advection
axis. Rain leaves the area especially after midnight.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Roller
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 17, 2:48 PM EST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
348 PM EDT Sun Jul 17 2022
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-182000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
348 PM EDT Sun Jul 17 2022 /248 PM CDT Sun Jul 17 2022/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Rain, heavy at times, will continue into the first half of tonight.
Localized flooding is possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The heat index will rise into the upper nineties on Wednesday. This
heat may be hazardous for some. Thunderstorms are possible on
Wednesday as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-182000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
348 PM EDT Sun Jul 17 2022
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Heavy rain at times this evening with a slight chance for a
thunderstorm.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance of thunderstorms Wednesday. Hazardous conditions
for small craft are possible on Wednesday and Wednesday night.
In the hours before
Local storm report, Jul 17, 3:26 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
426 PM EDT SUN JUL 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HEAVY RAIN 1 ESE FORT SHAWNEE 40.68N 84.11W
07/17/2022 M3.59 INCH ALLEN OH MESONET
0421 PM HEAVY RAIN HUME 40.66N 84.20W
07/17/2022 M3.39 INCH ALLEN OH MESONET
0404 PM HEAVY RAIN 2 WNW WESTMINSTER 40.70N 84.02W
07/17/2022 M3.33 INCH ALLEN OH ASOS
ASOS STATION KAOH LIMA.
0420 PM HEAVY RAIN BERNE 40.66N 84.95W
07/17/2022 M3.00 INCH ADAMS IN MESONET
&&Event by event
10 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.
Flood, Cass
- When
- July 17, 5:06 PM EST to 6:06 PM EST
- Where
- Cass County, 0.51 mi W of Dowagiac to 0.53 mi W of Dowagiac
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.980, -86.110
The public reported about one-half foot of water was over the road.
Hail, Berrien
- When
- July 21, 7:00 PM EST to 7:01 PM EST
- Where
- Berrien County, 0.51 mi W of St Joseph
- Measured
- 1.25 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.100, -86.490
A trained weather spotter reported hail 1.25 inches in diameter.
Thunderstorm Wind, Berrien
- When
- July 21, 7:03 PM EST to 7:04 PM EST
- Where
- Berrien County, 0.51 mi W of St Joseph
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 42.100, -86.490
The media reported that large trees were downed and uprooted.
Thunderstorm Wind, Berrien
- When
- July 21, 7:05 PM EST to 7:06 PM EST
- Where
- Berrien County, St Joseph
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.100, -86.480
Large tree limbs were downed. Dime size hail was also reported.
Thunderstorm Wind, Berrien
- When
- July 21, 7:10 PM EST to 7:11 PM EST
- Where
- Berrien County, 0.51 mi W of St Joseph
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 42.100, -86.490
The C-MAN station at St. Joseph measured a 58 knot wind gust.
Thunderstorm Wind, Berrien
- When
- July 21, 7:12 PM EST to 7:13 PM EST
- Where
- Berrien County, St Joseph
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.100, -86.480
A large tree branch was down and there was some dime size hail.
Thunderstorm Wind, Berrien
- When
- July 21, 7:20 PM EST to 7:21 PM EST
- Where
- Berrien County, 1.02 mi E of Edgewater
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 42.120, -86.450
Numerous trees and powerlines were down in Benton Harbor and surrounding areas. Some damage to homes from downed trees, and at least one car was damaged.
Thunderstorm Wind, Cass
- When
- July 21, 7:55 PM EST to 7:56 PM EST
- Where
- Cass County, 0.51 mi W of Cassopolis
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 41.920, -86.010
Several trees were downed and at least one power pole was downed in Cassopolis and vicinity.
Thunderstorm Wind, Cass
- When
- July 21, 7:55 PM EST to 7:56 PM EST
- Where
- Cass County, 0.51 mi E of Marcellus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 42.030, -85.810
Trees and power poles are down.
Thunderstorm Wind, St. Joseph
- When
- July 21, 8:15 PM EST to 8:16 PM EST
- Where
- St. Joseph County, 3.16 mi SSE of Parkville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 41.980, -85.520
Dispatch received several reports of trees and power lines down between Three Rivers and Mendon.
Thunderstorm Wind, Cass
- When
- July 21, 8:20 PM EST to 8:21 PM EST
- Where
- Cass County, Edwardsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 41.800, -86.080
Trees and power lines were downed in town.
Thunderstorm Wind, St. Joseph
- When
- July 21, 8:23 PM EST to 8:24 PM EST
- Where
- St. Joseph County, 1.72 mi NW of Kings Mill
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.040, -85.390
A picture was received of a 12-inch diameter walnut tree limb down at the intersection of Michigan and Summit.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 17 to 18, 20226 deaths · 4 events
- Dust Storm and Damaging Winds in Arizona, July 17, 20221 injured · $5.2 million · 87 kt wind · 28 events
- Excessive Heat in Utah, July 17, 20221 death · 2 events
- Damaging Wind in Kentucky, July 17, 2022$3.0 million · 78 kt wind · 1 event
- Tornadoes and Flood in Ohio, July 17, 20223 injured · $260,000 · EF0 · 3 events
- Damaging Winds in Arkansas, July 17, 2022$300,000 · 70 kt wind · 4 events
- Dust Storm and Hail in Arizona, July 17, 2022$187,000 · 1 in hail · 5 events
- Excessive Heat and Heat in Tennessee, July 17 to 21, 202247 events
- Excessive Heat in Texas, July 17 to 20, 202246 events
- Flash Flood in Ohio, July 17, 2022$50,000 · 1 event
- Damaging Winds in Missouri, July 17, 2022$40,000 · 61 kt wind · 2 events
- Damaging Winds in Virginia, July 17, 2022$31,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048494, 1048495, 1048496, 1048497, 1048509, 1048498, 1048499, 1048500, 1048501, 1048503, 1048504, 1048506.